Macon clinic only Ga. facility to receive suspect medication

Staff and wire reportsOctober 5, 2012 

A Macon health clinic was among those that received shipments of an injected steroid medication that have since been recalled by the manufacturer because of ties to a meningitis outbreak.

In the midstate, 189 patients have been identified as being possibly exposed from back-pain treatments they received at the Forsyth Street Ambulatory Surgery Center in the past month, officials said Friday.

No infections or illnesses have been reported in Macon -- or elsewhere in Georgia.

Officials noted that the shipments, believed to have arrived in Macon in late September, were among batches of the medicine that were either contaminated with noncontagious fungal meningitis or were suspected of being tainted. Health officials said they know of no other affected shipments arriving in Georgia.

Samples from three different lots of the medication showed contamination, and the Macon facility received shipments with some of the same lot numbers, health officials said.

Since the greatest risk for patients infected with fungal meningitis is delayed diagnosis, health officials have been trying to contact patients as quickly as possible.

As of Friday afternoon, 160 patients treated with the medication had been notified. Of those, six reported having mild symptoms and were referred to doctors.

“The scary thing about this is that it is very subtle,” said Dr. David Harvey, director the North Central Georgia Health District. “It may start out as the same symptoms of having a stroke. Your tongue’s thick, you’ve got some little neurological problems. One hand doesn’t do what you want it to do, those kinds of things.”

He added, “If you did not go (the Forsyth Street facility) in the past month ... you don’t have anything to worry about.”

The illness could take one to four weeks to develop following an injection. Symptoms include fever, new or worsening headaches, nausea, sensitivity to light, a stiff neck, slurred speech, or new weakness or numbness in any part of the body.

There is not enough evidence so far to determine the original source of the outbreak, but there was a link to the injectable steroid medication, the Centers for Disease Control and Prevention said.

“If indeed there was contaminated medication here ... and if people get sick from it and they don’t get to their physician in time or get medical care in time, they are at risk to die,” Harvey said.

Georgia is one of 23 states that received shipments of the suspect injections.

The Macon facility was alerted to the problem by the CDC, and local and state officials began contacting patients who might have received doses of contaminated drugs, produced in Massachusetts.

This week, investigators found contamination in a sealed vial of the steroid at the New England Compounding Center in Framingham, Mass., according to the FDA.

Tests are under way to determine if it is the same fungus blamed in the outbreak that has sickened 47 people in seven states. Several of these patients also suffered strokes that are believed to have resulted from their infection. Five of them died. All received steroid shots for back pain.

The Telegraph is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere in the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.

Commenting FAQs | Terms of Service